Dupilumab tied to low serious infection risk, increase in conjunctivitis in AD patients
Treatment with dupilumab confers a low risk of serious infections in patients with atopic dermatitis (AD) but is associated with a clinically meaningful increase in conjunctivitis that requires management in practice, suggest the results of a recent study.
This propensity score-matched cohort study assessed the 6-month risk of conjunctivitis and serious infections in AD patients. The authors used US claims data to compare the risk of such outcomes in individuals receiving either dupilumab, methotrexate (MTX), cyclosporine, or mycophenolate. They also computed relative risks (RRs) after 1:1 propensity score matching.
Of the participants, 1,775 initiated dupilumab, 1,034 MTX, 186 cyclosporine, and 257 mycophenolate. The 6-month risk for any conjunctivitis was highest for users of dupilumab (6.5 percent), followed by initiators of cyclosporine (4.8 percent), MTX (3.3 percent), and mycophenolate (1.2 percent).
After propensity score matching, the RR of any conjunctivitis was heightened in users of dupilumab compared to MTX (RR, 2.45, 95 percent confidence interval [CI], 1.47–4.08), cyclosporine (RR, 1.56, 95 percent CI, 0.69–3.50), and mycophenolate (RR, 7.00, 95 percent CI, 2.12–23.2).
For serious infections, the risk was 0.6 percent for dupilumab and 1.0 percent for MTX (RR, 0.90, 95 percent CI, 0.37–2.20).
The study was limited by analyses based only on few events and by its differential surveillance, according to the authors.
“Dupilumab is an effective treatment for moderate to severe AD with limited safety data in clinical practice,” they noted.